Alert archive / Missouri / Tornado Warnings in 2022

Tornado Warning 27, NWS Quad Cities, IA

September 18, 2022Van Buren County, Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this tornado warning at Sep 18, 2022, 7:19 PM CDT for Van Buren County, Iowa; Clark County, Scotland County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2022, 7:19 PM CDT (00:19 UTC)
Expired
Sep 18, 2022, 8:00 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Van Buren County, IA, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 167 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:11 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

043 
WFUS53 KDVN 190019
TORDVN
IAC177-MOC045-199-190100-
/O.NEW.KDVN.TO.W.0027.220919T0019Z-220919T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
719 PM CDT Sun Sep 18 2022

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southern Van Buren County in southeastern Iowa...
  Northeastern Scotland County in northeastern Missouri...
  Northwestern Clark County in northeastern Missouri...

* Until 800 PM CDT.
    
* At 718 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Pulaski, or 8 miles east of Bloomfield, moving
  east at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Milton around 730 PM CDT.
  Lebanon around 735 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Cantril, Lake Sugema Campground, Lacey Keosauqua State Park, Van
Buren County Fairgrounds, Keosauqua, Keosauqua Airport, Mount
Sterling, Bentonsport/Vernon and Heath Memorial Conservation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4060 9224 4060 9218 4080 9218 4078 9182
      4054 9188 4059 9224
TIME...MOT...LOC 0018Z 284DEG 26KT 4070 9226 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Uttech
3 follow-up statements
530 
WWUS53 KDVN 190032
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
732 PM CDT Sun Sep 18 2022

IAC177-MOC045-199-190100-
/O.CON.KDVN.TO.W.0027.000000T0000Z-220919T0100Z/
Van Buren IA-Scotland MO-Clark MO-
732 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHERN
VAN BUREN...NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES...
    
At 731 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Milton, or 9 miles southwest of Keosauqua, moving
east at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lebanon around 735 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Cantril, Lake Sugema Campground, Lacey Keosauqua State Park, Van
Buren County Fairgrounds, Keosauqua, Keosauqua Airport, Mount
Sterling, Bentonsport/Vernon and Heath Memorial Conservation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4061 9218 4078 9218 4077 9182 4055 9188
TIME...MOT...LOC 0031Z 284DEG 26KT 4068 9213 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Uttech
660 
WWUS53 KDVN 190042
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
742 PM CDT Sun Sep 18 2022

MOC045-199-190051-
/O.CAN.KDVN.TO.W.0027.000000T0000Z-220919T0100Z/
Scotland MO-Clark MO-
742 PM CDT Sun Sep 18 2022

...THE TORNADO WARNING FOR NORTHEASTERN SCOTLAND AND NORTHWESTERN
CLARK COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for southeastern
Iowa.

LAT...LON 4061 9212 4077 9213 4077 9182 4061 9186
TIME...MOT...LOC 0041Z 280DEG 25KT 4068 9204 

$$

IAC177-190100-
/O.CON.KDVN.TO.W.0027.000000T0000Z-220919T0100Z/
Van Buren IA-
742 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHERN
VAN BUREN COUNTY...
    
At 741 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lake Sugema Campground, or near Keosauqua, moving
east at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lake Sugema Campground around 745 PM CDT.
  Keosauqua, Lacey Keosauqua State Park, Keosauqua Airport and Van 
  Buren County Fairgrounds around 750 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Mount Sterling and Bentonsport/Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4061 9212 4077 9213 4077 9182 4061 9186
TIME...MOT...LOC 0041Z 280DEG 25KT 4068 9204 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Uttech
569 
WWUS53 KDVN 190051
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
751 PM CDT Sun Sep 18 2022

IAC177-190101-
/O.EXP.KDVN.TO.W.0027.000000T0000Z-220919T0100Z/
Van Buren IA-
751 PM CDT Sun Sep 18 2022

...THE TORNADO WARNING FOR SOUTHERN VAN BUREN COUNTY WILL EXPIRE AT
800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty 
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for southeastern
Iowa.

LAT...LON 4061 9212 4077 9213 4077 9182 4061 9186
TIME...MOT...LOC 0051Z 284DEG 26KT 4068 9205 

$$

Uttech

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 6:09 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 18, 6:09 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
Issued by National Weather Service La Crosse WI
609 PM CDT Sun Sep 18 2022

.SYNOPSIS...
Issued at 320 PM CDT Sun Sep 18 2022

Cold front pushing into northeast and western IA with very warm
and unstable airmass ahead of the front. Bulk shear of 55 kt
continues to spread eastward across IA with SBCAPE of 3500 J/kg
and steepening lapse rates. A strong short wave, seen on water
vapor movie loops, was diving into the northern Plains will
increase the mid level winds to 50+ kt across the area. LLJ will
also be increasing to 40+ kt this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 320 PM CDT Sun Sep 18 2022

Key messages:

1) All modes of severe expected this evening into the overnight
   hours. Several tornadoes, possibly strong, giant hail (>2 inch
   dia), and damaging winds. In addition, there is a flash flood
   threat in our southern counties.

2) The severe threat will ramp up after dark which makes it
   potentially more dangerous.

3) Please have multiple ways to receive warnings.

Tonight: Strong parameters coming together for a significant
severe event for mid Sept. HRRR/NAMNEST ramp up the supercells by
7 pm then progressing to the south and east. The main area for
severe storms looks to be from the I-80 corridor southward into
northeast MO. After midnight, thunderstorms with large hail may
continue after midnight in our southern counties. Also, models
have been consistent showing backbuilding/training of storms in
our southern counties well into the overnight hours (flash flood
watch in effect). A weakening cold front will push through the cwa
with winds becoming north to northeast. Lows will range from the
mid 50s at Independence to the mid to upper 60s in our south.

Monday: The front looks to stall in or near the cwa or wash out as
it runs into a building hot dome to our south. Still humid in our
southern counties while less humid in the north. Highs will be in
the upper 70s to lower 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM CDT Sun Sep 18 2022

Monday night through Tuesday night...upper high remains centered
over Texas and Oklahoma with broad ridging over the Great Plains.
A weak wave topping the ridge may bring a chance of showers and
storms Monday night over northeast IA and northern IL. Warmest
day of the week will be Tuesday, with highs in the upper 80s/low
90s. Heat indices will be a few degrees warmer in the middle 90s.

Wednesday-Sunday...a strong wave near the US Canada border will
drag a cold front through the Midwest just in time to begin the
Fall season. Models have come in a little faster with this fropa
and as a result Wednesday will be cooler and windy. 1000-500mb RH
progs continue to be meager along the front. Nonetheless, slight
chance/chance PoPs are forecast for a few scattered showers/storms
along the front. A much cooler and less humid airmass will bring
high temperatures in the 60s for the end of the work week. Lows in
the upper 40s/low 50s are forecast. Near to below normal temps
next weekend with highs in the upper 60s to lower 70s and lows
in the upper 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 609 PM CDT Sun Sep 18 2022

Two aviation related focus items for tonight.

Main concern for tonight is impact of expected convection as wave
and associated cold front moves through. Storm risk is relatively
limited to areas along and south of I80 so will likely see at least
a brief period where MVFR to briefly IFR conditions could prevail in
areas of stronger storms. KBRL has highest risk and confidence for
prolonged impact depending on evolution of convective complex.

As convective risk wains overnight, ceilings should become VFR area
wide but will have to watch for development of any fog. This could
bring MVFR conditions into morning hours Monday.

&&

.HYDROLOGY...
Issued at 320 PM CDT Sun Sep 18 2022

Headlines: Flash flood watch in effect 7 pm this evening until
7 am Monday morning. This is for our southern counties.

Flash flood watch in effect in our southern counties as 1-3 inches
of rain fell last night. The highest amount was 3 inches near
Keosauqua in southeast Iowa. We are expecting intense storms later
this evening, then models suggest backbuilding/training storms
going well into the overnight hours. With PWAT's over 2 inches
this historically has proven to cause intense rainfall with
additional rain amounts tonight of 2-4 inches. Be especially
cautious at night when it is harder to recognize flood dangers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from 7 PM CDT this evening through Monday morning
     for Jefferson-Lee-Van Buren.

IL...Flood Watch from 7 PM CDT this evening through Monday morning
     for Hancock.

MO...Flood Watch from 7 PM CDT this evening through Monday morning
     for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Shea/ARX
HYDROLOGY...Haase
Hazardous weather outlook, Sep 18, 3:28 AM CDT, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
328 AM CDT Sun Sep 18 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
328 AM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an enhanced risk of severe thunderstorms late this
afternoon and evening for areas south of a line from Belle Plaine
Iowa through the Quad Cities. All severe weather hazards will be
possible including large hail, damaging wind, and a few tornadoes.
In addition, heavy rain may bring a localized flash flood threat
to southeast Iowa, northeast Missouri, and west central Illinois.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Hot and humid conditions are forecast Tuesday, with afternoon
heat indices in the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight.

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:55 PM CDTSevere Thunderstorm WarningDVNJohnson35 min
Sep 18, 8:08 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Linn36 min
Sep 18, 8:30 PM CDTSevere Thunderstorm WarningDVNVan Buren45 min
Sep 18, 8:34 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson26 min
Sep 18, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Muscatine, Scott32 min
Sep 18, 9:15 PM CDTSevere Thunderstorm WarningDVNScott45 min
Sep 18, 9:29 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott15 min
Sep 18, 11:25 PM CDTSpecial Weather StatementDVNLee35 min
Sep 18, 11:32 PM CDTSevere Thunderstorm WarningDVNLee19 min
Sep 19, 12:41 AM CDTSpecial Weather StatementDVNLee34 min
Sep 19, 12:49 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren56 min
Sep 19, 2:23 AM CDTSevere Thunderstorm WarningDVNLee52 min
Sep 19, 2:33 AM CDTSevere Thunderstorm WarningDVNVan Buren13 min
Sep 18, 8:48 PM CDTTornado WarningDVNScotland57 min
Sep 18, 9:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNClark, Scotland19 min

Nearby

Tornado Warnings in Missouri, 2022Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.